Approximation by harmonic polynomials in star-shaped domains and exponential convergence of Trefftz hp-dGFEM
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 48 (2014) no. 3, p. 727-752
The full text of recent articles is available to journal subscribers only. See the article on the journal's website

We study the approximation of harmonic functions by means of harmonic polynomials in two-dimensional, bounded, star-shaped domains. Assuming that the functions possess analytic extensions to a δ-neighbourhood of the domain, we prove exponential convergence of the approximation error with respect to the degree of the approximating harmonic polynomial. All the constants appearing in the bounds are explicit and depend only on the shape-regularity of the domain and on δ. We apply the obtained estimates to show exponential convergence with rate O(exp(-bN)), N being the number of degrees of freedom and b > 0, of a hp-dGFEM discretisation of the Laplace equation based on piecewise harmonic polynomials. This result is an improvement over the classical rate O(exp(-b 3√N)), and is due to the use of harmonic polynomial spaces, as opposed to complete polynomial spaces.

DOI : https://doi.org/10.1051/m2an/2013137
Classification:  31A05,  30E10,  65N30
Keywords: approximation by harmonic polynomials, exponential orders of convergence, hp-finite elements
@article{M2AN_2014__48_3_727_0,
     author = {Hiptmair, Ralf and Moiola, Andrea and Perugia, Ilaria and Schwab, Christoph},
     title = {Approximation by harmonic polynomials in star-shaped domains and exponential convergence of Trefftz $hp$-dGFEM},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {48},
     number = {3},
     year = {2014},
     pages = {727-752},
     doi = {10.1051/m2an/2013137},
     zbl = {1295.31004},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2014__48_3_727_0}
}
Hiptmair, Ralf; Moiola, Andrea; Perugia, Ilaria; Schwab, Christoph. Approximation by harmonic polynomials in star-shaped domains and exponential convergence of Trefftz $hp$-dGFEM. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 48 (2014) no. 3, pp. 727-752. doi : 10.1051/m2an/2013137. http://www.numdam.org/item/M2AN_2014__48_3_727_0/

[1] D.N. Arnold, F. Brezzi, B. Cockburn and L.D. Marini, Unified analysis of discontinuous Galerkin methods for elliptic problems. SIAM J. Numer. Anal. 39 (2002) 1749-1779. | MR 1885715 | Zbl 1008.65080

[2] I. Babuška and B.Q. Guo, The h-p version of the finite element method for domains with curved boundaries. SIAM J. Numer. Anal. 25 (1988) 837-861. | MR 954788 | Zbl 0655.65124

[3] I. Babuška and B.Q. Guo, Regularity of the solution of elliptic problems with piecewise analytic data. I. Boundary value problems for linear elliptic equation of second order. SIAM J. Math. Anal. 19 (1988) 172-203. | MR 924554 | Zbl 0647.35021

[4] I. Babuška and B.Q. Guo, The h-p version of the finite element method for problems with nonhomogeneous essential boundary condition. Comput. Methods Appl. Mech. Engrg. 74 (1989) 1-28. | MR 1017747 | Zbl 0723.73077

[5] I. Babuška and B.Q. Guo, Regularity of the solution of elliptic problems with piecewise analytic data. II. The trace spaces and application to the boundary value problems with nonhomogeneous boundary conditions. SIAM J. Math. Anal. 20 (1989) 763-781. | MR 1000721 | Zbl 0706.35028

[6] G.A. Baker, Finite element methods for elliptic equations using nonconforming elements. Math. Comput. 31 (1977) 45-59. | MR 431742 | Zbl 0364.65085

[7] C.E. Baumann and J.T. Oden, A discontinuous hp finite element method for convection-diffusion problems. Comput. Methods Appl. Mech. Engrg. 175 (1999) 311-341. | MR 1702201 | Zbl 0924.76051

[8] O. Cessenat and B. Després, Application of an ultra weak variational formulation of elliptic PDEs to the two-dimensional Helmholtz equation. SIAM J. Numer. Anal. 35 (1998) 255-299. | MR 1618464 | Zbl 0955.65081

[9] P.J. Davis, Interpolation and approximation, Republication, with minor corrections, of the 1963 original, with a new preface and bibliography. Dover Publications Inc., New York (1975). | MR 380189 | Zbl 0329.41010

[10] J. Douglas, Jr. and T. Dupont, Interior penalty procedures for elliptic and parabolic Galerkin methods, in Computing methods in applied sciences (Second Internat. Sympos., Versailles, 1975), Vol. 58. Lect. Notes in Phys. Springer, Berlin (1976) 207-216. | MR 440955

[11] T.A. Driscoll and L.N. Trefethen, Schwarz-Christoffel mapping, in vol. 8 of Cambridge Monographs on Applied and Computational Mathematics. Cambridge University Press, Cambridge (2002). | MR 1908657 | Zbl 1003.30005

[12] L.C. Evans and R.F. Gariepy, Measure theory and fine properties of functions, Studies in Advanced Mathematics, CRC Press, Boca Raton, FL (1992). | MR 1158660 | Zbl 0804.28001

[13] C. Farhat, I. Harari and U. Hetmaniuk, A discontinuous Galerkin method with Lagrange multipliers for the solution of Helmholtz problems in the mid-frequency regime. Comput. Methods Appl. Mech. Eng. 192 (2003) 1389-1419. | MR 1963058 | Zbl 1027.76028

[14] G. Gabard, P. Gamallo and T. Huttunen, A comparison of wave-based discontinuous Galerkin, ultra-weak and least-square methods for wave problems. Int. J. Numer. Methods Engrg. 85 (2011) 380-402. | MR 2779291 | Zbl 1217.76047

[15] D. Gilbarg and N. Trudinger, Elliptic Partial Differential Equations of Second Order, Classics in Mathematics, 2nd edition. Springer-Verlag (1983). | MR 737190 | Zbl 1042.35002

[16] P. Grisvard, Elliptic problems in nonsmooth domains, in vol. 24 of Monogr. Stud. Math. Pitman, Boston (1985). | MR 775683 | Zbl 0695.35060

[17] P. Henrici, Applied and computational complex analysis, Power series-integration-conformal mapping-location of zeros, in vol. 1 of Pure and Applied Mathematics. John Wiley & Sons, New York (1974). | MR 372162 | Zbl 0313.30001

[18] P. Henrici, Applied and computational complex analysis, Discrete Fourier analysis-Cauchy integrals-construction of conformal maps-univalent functions, in vol. 3 of Pure and Applied Mathematics. John Wiley & Son, New York (1986). | MR 822470 | Zbl 0578.30001

[19] R. Hiptmair, A. Moiola and I. Perugia, Plane wave discontinuous Galerkin methods for the 2D Helmholtz equation: analysis of the p-version. SIAM J. Numer. Anal. 49 (2011) 264-284. | MR 2783225 | Zbl 1229.65215

[20] R. Hiptmair, A. Moiola and I. Perugia, Trefftz discontinuous Galerkin methods for acoustic scattering on locally refined meshes. Appl. Numer. Math. (2013). Available at http://dx.doi.org/10.1016/j.apnum.2012.12.004 | MR 3191479 | Zbl 1288.65166

[21] R. Hiptmair, A. Moiola and I. Perugia, Plane wave discontinuous Galerkin methods: exponential convergence of the hp-version, Technical report 2013-31 (http://www.sam.math.ethz.ch/reports/2013/31), SAM-ETH Zürich, Switzerland (2013). Submitted to Found. Comput. Math. | Numdam | Zbl 1165.65076

[22] R. Hiptmair, A. Moiola, I. Perugia and C. Schwab, Approximation by harmonic polynomials in star-shaped domains and exponential convergence of Trefftz hp-dGFEM, Technical report 2012-38 (http://www.sam.math.ethz.ch/reports/2012/38), SAM-ETH, Zürich, Switzerland (2012).

[23] T. Huttunen, P. Monk and J. P. Kaipio, Computational aspects of the ultra-weak variational formulation. J. Comput. Phys. 182 (2002) 27-46. | MR 1936802 | Zbl 1015.65064

[24] F. Li, On the negative-order norm accuracy of a local-structure-preserving LDG method. J. Sci. Comput. 51 (2012) 213-223. | MR 2891952 | Zbl pre06046085

[25] F. Li and C.-W. Shu, A local-structure-preserving local discontinuous Galerkin method for the Laplace equation. Methods Appl. Anal. 13 (2006) 215-233. | MR 2381547 | Zbl 1134.65081

[26] A.I. Markushevich, Theory of functions of a complex variable. Vol. I, II, III, english edition. Translated and edited by Richard A. Silverman. Chelsea Publishing Co., New York (1977). | MR 444912 | Zbl 0357.30002

[27] J.M. Melenk, On Generalized Finite Element Methods. Ph.D. thesis. University of Maryland (1995). | MR 2692949

[28] A.I. Markushevich, Operator adapted spectral element methods I: harmonic and generalized harmonic polynomials. Numer. Math. 84 (1999) 35-69. | MR 1724356 | Zbl 0941.65112

[29] J. M. Melenk and I. Babuška, The partition of unity finite element method: basic theory and applications. Comput. Methods Appl. Mech. Engrg. 139 (1996) 289-314. | MR 1426012 | Zbl 0881.65099

[30] A. Moiola, Trefftz-discontinuous Galerkin methods for time-harmonic wave problems, Ph.D. thesis, Seminar for applied mathematics. ETH Zürich (2011). Available at: http://e-collection.library.ethz.ch/view/eth:4515.

[31] A. Moiola, R. Hiptmair and I. Perugia, Vekua theory for the Helmholtz operator. Z. Angew. Math. Phys. 62 (2011) 779-807. | MR 2843917 | Zbl 1266.35016

[32] P. Monk and D.Q. Wang, A least squares method for the Helmholtz equation. Comput. Methods Appl. Mech. Engrg. 175 (1999) 121-136. | MR 1692914 | Zbl 0943.65127

[33] R. Nevanlinna and V. Paatero, Introduction to complex analysis. Translated from the German by T. Kövari and G.S. Goodman. Addison-Wesley Publishing Co., Reading, Mass.-London-Don Mills, Ont. (1969). | MR 239056 | Zbl 0502.30001

[34] B. Rivière, M. F. Wheeler and V. Girault, Improved energy estimates for interior penalty, constrained and discontinuous Galerkin methods for elliptic problems I. Comput. Geosci. 3 (1999) 337-360 (2000). | MR 1750076 | Zbl 0951.65108

[35] C. Schwab, p- and hp-Finite Element Methods. Theory and Applications in Solid and Fluid Mechanics. Numerical Mathematics and Scientific Computation. Clarendon Press, Oxford (1998). | MR 1695813 | Zbl 0910.73003

[36] I.N. Vekua, New methods for solving elliptic equations. North Holland (1967). | MR 212370 | Zbl 0146.34301

[37] J.L. Walsh, Interpolation and approximation by rational functions in the complex domain, 5th edition, vol. XX of American Mathematical Society Colloquium Publications. American Mathematical Society, Providence, R.I. (1969). | JFM 61.0315.01 | MR 218588 | Zbl 0146.29902

[38] R. Webster, Convexity, Oxford Science Publications. Oxford University Press, New York (1994). | MR 1443208 | Zbl 0835.52001

[39] T.P. Wihler, Discontinuous Galerkin FEM for Elliptic Problems in Polygonal Domains. Ph.D. thesis, Swiss Federal Institute of Technology Zurich (2002). Available at: http://e-collection.library.ethz.ch/view/eth:26201.

[40] T.P. Wihler, P. Frauenfelder and C. Schwab, Exponential convergence of the hp-DGFEM for diffusion problems. p-FEM2000: p and hp finite element methods-mathematics and engineering practice (St. Louis, MO). Comput. Math. Appl. 46 (2003) 183-205. | MR 2015278 | Zbl 1059.65095